A Answers (3)
Taking B-complex vitamins, which include vitamin B12, can cause urine to have a bright yellow or even orange color, but check with your doctor to be sure that's what is going on in your case. B vitamins are water-soluble vitamins, which means that what your body doesn't use is excreted in your urine. Riboflavin (vitamin B2) is especially likely to cause this color change in urine.
Several medications can also turn urine a bright yellow or orange color. Changes in urine color may also signal certain health problems. Your doctor may be able to rule out any other causes of your urine color change.
A yellow or light orange color may be caused by removal of excess B vitamins from the bloodstream, but other nutrients such as carotenoids can also lead to yellowish coloring of the urine. Most nutrients from either foods or supplements can lead to coloring but a fluorescent yellow or greenish color may be caused by vitamin supplements containing B vitamins and especially if your fluid intake is below normal. The coloring is normal and generally nothing to worry about, because B-vitamins are water soluble, meaning you excretes what you don’t use. But again, make sure you are drinking adequate amounts of fluids. If there is concern about the color of the urine, visit a health care practitioner to be certain that everything is normal.
Typically, a couple of hours after one takes a multivitamin and or high dose B-complex, they find that their urine is a bright yellow color. There are two reasons for this. One is, that person is likely not consuming adequate water. The other reason is that when one consumes more water-soluble B-vitamins than the body requires, the excess is excreted via the urine. The color is the result of excess riboflavin one of the B-vitamins whose chemical structure includes a flavin-ring structure which imparts a yellow color to the molecule (comes from the latin flavus which means yellow). When metabolized the excess flavin imparts a fluorescent yellow color to the urine. No other B-complex vitamin is responsible for this.
This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.